Idaho, 2011

Tornado in Idaho, March 16, 2011

March 16, 2011 · NWS BOI · 1 event in 1 county or zone

A strong cold front passing through Southwest Idaho kicked off thunderstorms that spawned a brief tornado near Jerome, Idaho. Damaging winds were also reported near Hollister and Filer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front passing through Southwest Idaho kicked off thunderstorms that spawned a brief tornado near Jerome, Idaho. Damaging winds were also reported near Hollister and Filer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 16, 1:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 16, 1:48 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
248 PM MDT WED MAR 16 2011

.SHORT TERM...TEMPERATURES HAVE BEEN STEADY OR SLOWLY FALLING THIS
AFTERNOON AS COLD FRONT QUIETLY PASSED THROUGH OUR ZONES.  FRONT
IS BEST SEEN ON I/R SATELLITE IMAGERY AS THE BACK EDGE OF THE LONG
CURVING CLOUD BAND THAT EXTENDS OUT INTO THE PACIFIC THROUGH SAN
FRANCISCO.  WET SNOW WAS REPORTED AT PARMA/ID AROUND 1250 PM MDT
AND MIXED RAIN AND SNOW WAS REPORTED AT NAMPA AT 130 PM MDT...
CONDITIONS SPREADING EAST.  BEHIND THE FRONT IS A MORE UNSTABLE AIR
MASS WITH NUMEROUS SHOWERS REPLACING THE STEADIER PCPN OF LAST NIGHT
AND THIS MORNING.  LIGHTNING IN OREGON DECREASED SINCE THIS MORNING
AND THUNDERSTORMS MAY NOT DEVELOP IN OUR ZONES AFTER ALL DUE TO THE
COLDER TEMPS OCCURRING AT THE SURFACE THIS AFTERNOON.  RAIN AND SNOW
SHOWERS WILL GRADUALLY DECREASE FROM WNW TO ESE THROUGH THE NIGHT...
AND WITH THE COLDER TEMPS PATCHY FOG WILL DEVELOP IN THE VALLEYS
LATE TONIGHT AND LAST THROUGH MID-MORNING THURSDAY.  AN IMPULSE IS
SEEN ON I/R SATELLITE IMAGERY IN THE PACIFIC NEAR 40/135 AT 2 PM
MDT.  PROGS TAKE IT ENEWD THROUGH OUR NRN ZONES THURSDAY AFTERNOON
FOR A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS THERE.  OTHER ZONES
WILL STAY DRY.  WSWLY FLOW ALOFT WILL BACK FROM WSWLY TO SSWLY
THURSDAY NIGHT AND DELAY THE ARRIVAL OF NEXT PCPN TIL FRIDAY NIGHT.

SEE HYDROLOGY SECTION BELOW FOR LATEST INFO ON FLOODING ON THE
WEISER RIVER.

REMINDER...HIGH AVALANCHE WARNING IS CURRENTLY IN EFFECT IN THE
WEST CENTRAL IDAHO MOUNTAINS AND WILL CONTINUE UNTIL AT LEAST
9 AM MDT THURSDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN GOOD
AGREEMENT THROUGH MONDAY WITH CONTINUED UNSETTLED WEATHER.  MODELS
STILL SHOWING SOME MINOR DIFFERENCES IN THE HANDLING OF THE UPPER
LEVEL TROUGH BUT NOT ENOUGH OF DIFFERENCE TO MAKE MANY CHANGES TO
THE FORECAST.  TUESDAY AND WEDNESDAY MODELS DIFFER ON THE PLACEMENT
OF THE UPPER LEVEL WEATHER PATTERN BUT CONDITIONS OVER THE REGION
WILL REMAIN UNSETTLED.  TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION...MOUNTAINS OBSCURED.  WIDESPREAD MVFR RAIN AND IFR
MOUNTAIN SNOW THROUGH THIS EVENING.  AFTER MIDNIGHT EXPECT MOST
PRECIPITATION TO END OVER THE FORECAST AREA BUT COULD STILL SEE
MVFR SNOW SHOWERS OVER THE HIGHER TERRAIN OF IDAHO THROUGH THURSDAY
MORNING.  CANNOT RULE OUT THUNDERSTORMS THROUGH THIS EVENING.
SURFACE WINDS TONIGHT WILL BE LIGHT WITH STRONG SOUTHWESTERLY WINDS
ALOFT.

THURSDAY MAINLY DRY CONDITIONS THROUGH MOST OF THE DAY BUT WILL SEE
PRECIPITATION BEGIN TO SPREAD INTO SOUTHEAST OREGON LATE THURSDAY
AFTERNOON INTO THURSDAY EVENING.

&&

.HYDROLOGY...MODERATE FLOODING CONTINUES ON SECTIONS OF THE WEISER
RIVER. THE RIVER CRESTED AT 12.2 FEET NEAR WEISER AT 11 AM MDT AND
IS SLOWLY RECEDING. THE RIVER SHOULD FALL BELOW FLOOD STAGE OF 9.5
FEET LATE THURSDAY OR EARLY FRIDAY. MOST OTHER STREAMS APPEAR TO
HAVE CRESTED AS WELL AND WILL SLOWLY FALL DURING THE NEXT SEVERAL
DAYS.  IN EASTERN OREGON...THE MALHEUR RIVER WAS STILL RISING AND
IS FORECAST TO CREST JUST BELOW FLOOD STAGE NEAR VALE TONIGHT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WARNING ON THE WEISER RIVER UNTIL FRIDAY MORNING.
     HIGH AVALANCHE WARNING IN THE WEST CENTRAL IDAHO MOUNTAINS
       UNTIL 9 AM MDT THURSDAY...IDZ011.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JA/CB
AVIATION.....JA
HYDROLOGY....JB
Hazardous weather outlook, Mar 16, 4:38 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
538 AM MDT WED MAR 16 2011

IDZ033-171145-
UPPER WEISER RIVER-
538 AM MDT WED MAR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE WEISER RIVER NEAR WEISER
AFFECTING WASHINGTON COUNTY. PLEASE REFER TO THE FLOOD WARNING
PRODUCT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FLOOD WARNING IS IN EFFECT THROUGH THURSDAY AFTERNOON...OR
UNTIL THE WARNING IS CANCELLED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ011>016-028>030-ORZ061>064-171145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
538 AM MDT WED MAR 16 2011 /438 AM PDT WED MAR 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 16, 2:35 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
335 PM MDT WED MAR 16 2011

IDZ016-030-162345-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
335 PM MDT WED MAR 16 2011

...BRIEF TORNADO TOUCHDOWN NEAR JEROME...

JUST AFTER 3 PM MDT THE PUBLIC AND LOCAL LAW ENFORCEMENT REPORTED
A BRIEF TOUCHDOWN OF A SMALL TORNADO ABOUT 10 MILES SOUTHWEST OF
JEROME.

SUSTAINED WINDS WERE REPORTED NEAR 50 MPH WITH GUSTS NEAR 60 MPH
AT NEARBY OBSERVATION SITES. RAIN AND PEA-SIZED HAIL AND LOCAL
BLOWING DUST WERE ALSO REPORTED ON INTERSTATE 84 NEAR MILEPOST 168.

THESE CONDITIONS WERE ASSOCIATED WITH THE PASSAGE OF A COLD FRONT.
THEY ARE KNOWN AS GUSTNADOES AND ARE TECHNICALLY TORNADOES BUT NOT
IN THE CLASSIC SENSE ASSOCIATED WITH THUNDERSTORMS.

The radar

The Boise radar (KCBX), 164 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Twin Falls

When
March 16, 3:00 PM MST to 3:10 PM MST
Where
Twin Falls County, 10 mi W of Twin Falls to 5 mi NW of Twin Falls
Rating
EF0
Path length
7.36 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
42.570, -114.666

Local law enforcement officials and the public reported a brief touchdown of a tornado near Filer. A trained spotter in Hollister reported a measured wind gust of 61 MPH and a 30 by 40 foot metal building was blown over near Filer.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyThe tornado archive for Idaho, 2011Warnings in Idaho, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286160.